Anaphylaxis is the body’s immune system overreacting badly to a substance such as food, which it wrongly perceives as a threat.
Substances that provoke allergic reactions are known as allergens.
The whole body can be affected, usually within minutes of contact with an allergen, though sometimes the reaction can happen hours later.
The most widely reported triggers of anaphylaxis are:
Causes of Anaphylaxis
Anaphylaxis is caused by the immune system.
The immune system protects the body from illness and infection by producing specialised cells called antibodies.
Antibodies identify potential threats, such as bacteria and viruses.
They send signals to the immune system to release chemicals to destroy the threat and prevent the infection from spreading.
However, in the case of anaphylaxis, a person’s immune system mistakes harmless proteins that are found in certain substances as a threat to their body and releases a wave of antibodies to defeat the supposed threat.
These antibodies in turn trigger the release of a number of different chemicals, such as histamine, and these chemicals can disrupt many of the functions of the body, such as:
While any insect has the potential to trigger anaphylaxis the vast majority of cases are either caused by bee or wasp stings.
It is estimated that around 1 in 100 people will experience an allergic reaction after a bee or wasp sting, but only a small minority of these people will go on to develop ‘full blown anaphylaxis. Exactly what causes a person’s immune system to react in this harmful way is still unclear.
Peanuts are the leading cause of food-related anaphylaxis accounting for over half of all cases. Other foods known to trigger anaphylaxis are:
Less common food-related triggers include:
Types of medication known to trigger anaphylaxis in a small amount of people include:
Most people who are sensitive to these types of medication will usually develop anaphylaxis as soon as they begin treatment.
The exception to this are ACE inhibitors, as it has been known for people to take them for many years with no ill effects and then suddenly develop the symptoms of anaphylaxis.
The risks of these types of medication are very small so in most cases the benefits of treatment outweigh the potential risk. For example the risk of developing anaphylaxis: